Erythromycin ototoxicity: A call to heighten recognition

Cynthia Whitener, J. E. Parker, N. L. Lapp

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

Bilateral sensorineural hearing loss developed in a 64-year-old woman treated with intravenous erythromycin lactobionate for bacteremic pneumococcal pneumonia. Discontinuance of the antibiotic led to prompt correction of the hearing deficit. Reversible hearing loss is an infrequently described adverse effect attributed to high-dose erythromycin therapy. Possible risk factors, including age, gender, and hepatic and renal function, may contribute to the development of erythromycin ototoxicity.

Original languageEnglish (US)
Pages (from-to)1214-1216
Number of pages3
JournalSouthern Medical Journal
Volume84
Issue number10
DOIs
Publication statusPublished - Dec 3 1991

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this